July  2013, 33(7): 3153-3170. doi: 10.3934/dcds.2013.33.3153

Harnack's inequality for fractional nonlocal equations

1. 

Department of Mathematics, The University of Texas at Austin, 1 University Station, C1200, Austin, TX 78712-1202, United States

2. 

Department of Mathematics, Sun Yat-sen (Zhongshan) University, 510275 Guangzhou, China

Received  March 2012 Revised  June 2012 Published  January 2013

We prove interior Harnack's inequalities for solutions of fractional nonlocal equations. Our examples include fractional powers of divergence form elliptic operators with potentials, operators arising in classical orthogonal expansions and the radial Laplacian. To get the results we use an analytic method based on a generalization of the Caffarelli--Silvestre extension problem, the Harnack's inequality for degenerate Schrödinger operators proved by C. E. Gutiérrez, and a transference method. In this manner we apply local PDE techniques to nonlocal operators. On the way a maximum principle and a Liouville theorem for some fractional nonlocal equations are obtained.
Citation: Pablo Raúl Stinga, Chao Zhang. Harnack's inequality for fractional nonlocal equations. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 3153-3170. doi: 10.3934/dcds.2013.33.3153
References:
[1]

I. Abu-Falahah, R. A. Macías, C. Segovia and J. L. Torrea, Transferring strong boundedness among Laguerre orthogonal systems, Proc. Indian Acad. Sci. Math. Sci., 119 (2009), 203-220. doi: 10.1007/s12044-009-0021-4.

[2]

I. Abu-Falahah and J. L. Torrea, Hermite function expansions versus Hermite polynomial expansions, Glasgow Math. J., 48 (2006), 203-215. doi: 10.1017/S0017089506003004.

[3]

J. J. Betancor, J. Dziubański and J. L. Torrea, On Hardy spaces associated with Bessel operators, J. Anal. Math., 107 (2009), 195-219. doi: 10.1007/s11854-009-0008-1.

[4]

S. Bochner, Sturm-Liouville and heat equations whose eigenfunctions are ultraspherical polynomials or associated Bessel functions, in "Proceedings of the Conference on Differential Equations (dedicated to A. Weinstein)", University of Maryland Book Store, College Park, Md., (1956), 23-48.

[5]

L. Caffarelli, Some nonlinear problems involving non-local diffusions, in "ICIAM 07-6th International Congress on Industrial and Applied Mathematics," Eur. Math. Soc., Zürich, (2009), 43-56. doi: 10.4171/056-1/3.

[6]

L. Caffarelli, S. Salsa and L. Silvestre, Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. Math., 171 (2008), 425-461. doi: 10.1007/s00222-007-0086-6.

[7]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.

[8]

L. Caffarelli and A. Vasseur, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of Math. (2), 171 (2010), 1903-1930. doi: 10.4007/annals.2010.171.1903.

[9]

E. B. Davies, "Heat Kernels and Spectral Theory," Cambridge Tracts in Mathematics 92, Cambridge Univ. Press, Cambridge, 1989. doi: 10.1017/CBO9780511566158.

[10]

E. B. Fabes, C. E. Kenig and R. P. Serapioni, The local regularity of solutions to degenerate elliptic equations, Comm. Partial Differential Equations, 7 (1982), 77-116. doi: 10.1080/03605308208820218.

[11]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order," Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[12]

C. E. Gutiérrez, Harnack's inequality for degenerate Schrödinger operators, Trans. Amer. Math. Soc., 312 (1989), 403-419. doi: 10.2307/2001222.

[13]

C. E. Gutiérrez, On the Riesz transforms for Gaussian measures, J. Funct. Anal., 120 (1994), 107-134. doi: 10.1006/jfan.1994.1026.

[14]

C. E. Gutiérrez, A. Incognito and J. L. Torrea, Riesz transforms, $g$-functions, and multipliers for the Laguerre semigroup, Houston J. Math., 27 (2001), 579-592.

[15]

T. Lin, Y. Y. Li and J. Xiong, On a fractional Nirenberg problem, part I: Blow up analysis and compactness of solutions, preprint (2011), 59 pp,

[16]

N. S. Landkof, "Foundations of Modern Potential Theory," Die Grundlehren der mathematischen Wissenschaften, Band 180, Springer-Verlag, New York-Heidelberg, 1972.

[17]

N. N. Lebedev, "Special Functions and Their Applications," Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965.

[18]

B. Muckenhoupt and E. M. Stein, Classical expansions and their relation to conjugate harmonic functions, Trans. Amer. Math. Soc., 118 (1965), 17-92.

[19]

L. Roncal and P. R. Stinga, Fractional Laplacian on the torus, preprint (2012), 16 pp,

[20]

W. Rudin, "Functional Analysis," McGraw-Hill Series in Higher Mathematics, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973.

[21]

M. F. Shlesinger, G. M. Zaslavsky and J. Klafter, Strange kinetics, Nature, 363 (1993), 31-37.

[22]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math., 60 (2007), 67-112. doi: 10.1002/cpa.20153.

[23]

P. R. Stinga and J. L. Torrea, Extension problem and Harnack's inequality for some fractional operators, Comm. Partial Differential Equations, 35 (2010), 2092-2122. doi: 10.1080/03605301003735680.

[24]

G. Szegö, "Orthogonal Polynomials," Fourth edition, American Mathematical Society Colloquium Publications XXIII, American Mathematical Society, Providence, R.I., 1975.

[25]

J. Tan and J. Xiong, A Harnack inequality for fractional Laplace equations with lower order terms, Discrete Contin. Dyn. Syst., 31 (2011), 975-983. doi: 10.3934/dcds.2011.31.975.

[26]

S. Thangavelu, "Lectures on Hermite and Laguerre Expansions," Mathematical Notes 42, Princeton University Press, Princeton, NJ, 1993.

[27]

E. C. Titchmarsh, "Intoduction to the Theory of Fourier Integrals," Third edition, Chelsea Publishing Co., New York, 1986.

[28]

N. S. Trudinger, Linear elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa (3), 27 (1973), 265-308.

[29]

K. Yosida, "Functional Analysis," Classics in Mathematics, Springer-Verlag, Berlin, 1995.

show all references

References:
[1]

I. Abu-Falahah, R. A. Macías, C. Segovia and J. L. Torrea, Transferring strong boundedness among Laguerre orthogonal systems, Proc. Indian Acad. Sci. Math. Sci., 119 (2009), 203-220. doi: 10.1007/s12044-009-0021-4.

[2]

I. Abu-Falahah and J. L. Torrea, Hermite function expansions versus Hermite polynomial expansions, Glasgow Math. J., 48 (2006), 203-215. doi: 10.1017/S0017089506003004.

[3]

J. J. Betancor, J. Dziubański and J. L. Torrea, On Hardy spaces associated with Bessel operators, J. Anal. Math., 107 (2009), 195-219. doi: 10.1007/s11854-009-0008-1.

[4]

S. Bochner, Sturm-Liouville and heat equations whose eigenfunctions are ultraspherical polynomials or associated Bessel functions, in "Proceedings of the Conference on Differential Equations (dedicated to A. Weinstein)", University of Maryland Book Store, College Park, Md., (1956), 23-48.

[5]

L. Caffarelli, Some nonlinear problems involving non-local diffusions, in "ICIAM 07-6th International Congress on Industrial and Applied Mathematics," Eur. Math. Soc., Zürich, (2009), 43-56. doi: 10.4171/056-1/3.

[6]

L. Caffarelli, S. Salsa and L. Silvestre, Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. Math., 171 (2008), 425-461. doi: 10.1007/s00222-007-0086-6.

[7]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.

[8]

L. Caffarelli and A. Vasseur, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of Math. (2), 171 (2010), 1903-1930. doi: 10.4007/annals.2010.171.1903.

[9]

E. B. Davies, "Heat Kernels and Spectral Theory," Cambridge Tracts in Mathematics 92, Cambridge Univ. Press, Cambridge, 1989. doi: 10.1017/CBO9780511566158.

[10]

E. B. Fabes, C. E. Kenig and R. P. Serapioni, The local regularity of solutions to degenerate elliptic equations, Comm. Partial Differential Equations, 7 (1982), 77-116. doi: 10.1080/03605308208820218.

[11]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order," Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[12]

C. E. Gutiérrez, Harnack's inequality for degenerate Schrödinger operators, Trans. Amer. Math. Soc., 312 (1989), 403-419. doi: 10.2307/2001222.

[13]

C. E. Gutiérrez, On the Riesz transforms for Gaussian measures, J. Funct. Anal., 120 (1994), 107-134. doi: 10.1006/jfan.1994.1026.

[14]

C. E. Gutiérrez, A. Incognito and J. L. Torrea, Riesz transforms, $g$-functions, and multipliers for the Laguerre semigroup, Houston J. Math., 27 (2001), 579-592.

[15]

T. Lin, Y. Y. Li and J. Xiong, On a fractional Nirenberg problem, part I: Blow up analysis and compactness of solutions, preprint (2011), 59 pp,

[16]

N. S. Landkof, "Foundations of Modern Potential Theory," Die Grundlehren der mathematischen Wissenschaften, Band 180, Springer-Verlag, New York-Heidelberg, 1972.

[17]

N. N. Lebedev, "Special Functions and Their Applications," Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965.

[18]

B. Muckenhoupt and E. M. Stein, Classical expansions and their relation to conjugate harmonic functions, Trans. Amer. Math. Soc., 118 (1965), 17-92.

[19]

L. Roncal and P. R. Stinga, Fractional Laplacian on the torus, preprint (2012), 16 pp,

[20]

W. Rudin, "Functional Analysis," McGraw-Hill Series in Higher Mathematics, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973.

[21]

M. F. Shlesinger, G. M. Zaslavsky and J. Klafter, Strange kinetics, Nature, 363 (1993), 31-37.

[22]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math., 60 (2007), 67-112. doi: 10.1002/cpa.20153.

[23]

P. R. Stinga and J. L. Torrea, Extension problem and Harnack's inequality for some fractional operators, Comm. Partial Differential Equations, 35 (2010), 2092-2122. doi: 10.1080/03605301003735680.

[24]

G. Szegö, "Orthogonal Polynomials," Fourth edition, American Mathematical Society Colloquium Publications XXIII, American Mathematical Society, Providence, R.I., 1975.

[25]

J. Tan and J. Xiong, A Harnack inequality for fractional Laplace equations with lower order terms, Discrete Contin. Dyn. Syst., 31 (2011), 975-983. doi: 10.3934/dcds.2011.31.975.

[26]

S. Thangavelu, "Lectures on Hermite and Laguerre Expansions," Mathematical Notes 42, Princeton University Press, Princeton, NJ, 1993.

[27]

E. C. Titchmarsh, "Intoduction to the Theory of Fourier Integrals," Third edition, Chelsea Publishing Co., New York, 1986.

[28]

N. S. Trudinger, Linear elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa (3), 27 (1973), 265-308.

[29]

K. Yosida, "Functional Analysis," Classics in Mathematics, Springer-Verlag, Berlin, 1995.

[1]

Fabio Paronetto. A Harnack type inequality and a maximum principle for an elliptic-parabolic and forward-backward parabolic De Giorgi class. Discrete and Continuous Dynamical Systems - S, 2017, 10 (4) : 853-866. doi: 10.3934/dcdss.2017043

[2]

Pengyan Wang, Pengcheng Niu. Liouville's theorem for a fractional elliptic system. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1545-1558. doi: 10.3934/dcds.2019067

[3]

Genggeng Huang. A Liouville theorem of degenerate elliptic equation and its application. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4549-4566. doi: 10.3934/dcds.2013.33.4549

[4]

Giuseppe Di Fazio, Maria Stella Fanciullo, Pietro Zamboni. Harnack inequality for degenerate elliptic equations and sum operators. Communications on Pure and Applied Analysis, 2015, 14 (6) : 2363-2376. doi: 10.3934/cpaa.2015.14.2363

[5]

Boumediene Abdellaoui, Fethi Mahmoudi. An improved Hardy inequality for a nonlocal operator. Discrete and Continuous Dynamical Systems, 2016, 36 (3) : 1143-1157. doi: 10.3934/dcds.2016.36.1143

[6]

Christos Sourdis. A Liouville theorem for ancient solutions to a semilinear heat equation and its elliptic counterpart. Electronic Research Archive, 2021, 29 (5) : 2829-2839. doi: 10.3934/era.2021016

[7]

Umberto Biccari. Internal control for a non-local Schrödinger equation involving the fractional Laplace operator. Evolution Equations and Control Theory, 2022, 11 (1) : 301-324. doi: 10.3934/eect.2021014

[8]

Yutian Lei. Liouville theorems and classification results for a nonlocal Schrödinger equation. Discrete and Continuous Dynamical Systems, 2018, 38 (11) : 5351-5377. doi: 10.3934/dcds.2018236

[9]

Chiun-Chuan Chen, Li-Chang Hung, Hsiao-Feng Liu. N-barrier maximum principle for degenerate elliptic systems and its application. Discrete and Continuous Dynamical Systems, 2018, 38 (2) : 791-821. doi: 10.3934/dcds.2018034

[10]

András Bátkai, Istvan Z. Kiss, Eszter Sikolya, Péter L. Simon. Differential equation approximations of stochastic network processes: An operator semigroup approach. Networks and Heterogeneous Media, 2012, 7 (1) : 43-58. doi: 10.3934/nhm.2012.7.43

[11]

Nguyen Dinh Cong, Roberta Fabbri. On the spectrum of the one-dimensional Schrödinger operator. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 541-554. doi: 10.3934/dcdsb.2008.9.541

[12]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3821-3836. doi: 10.3934/dcdss.2020436

[13]

Phuong Le. Liouville theorems for stable weak solutions of elliptic problems involving Grushin operator. Communications on Pure and Applied Analysis, 2020, 19 (1) : 511-525. doi: 10.3934/cpaa.2020025

[14]

Foued Mtiri. Liouville type theorems for stable solutions of elliptic system involving the Grushin operator. Communications on Pure and Applied Analysis, 2022, 21 (2) : 541-553. doi: 10.3934/cpaa.2021187

[15]

Laure Cardoulis, Michel Cristofol, Morgan Morancey. A stability result for the diffusion coefficient of the heat operator defined on an unbounded guide. Mathematical Control and Related Fields, 2021, 11 (4) : 965-985. doi: 10.3934/mcrf.2020054

[16]

Bernd Kawohl, Vasilii Kurta. A Liouville comparison principle for solutions of singular quasilinear elliptic second-order partial differential inequalities. Communications on Pure and Applied Analysis, 2011, 10 (6) : 1747-1762. doi: 10.3934/cpaa.2011.10.1747

[17]

Begoña Barrios, Leandro Del Pezzo, Jorge García-Melián, Alexander Quaas. A Liouville theorem for indefinite fractional diffusion equations and its application to existence of solutions. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5731-5746. doi: 10.3934/dcds.2017248

[18]

Hengguang Li, Jeffrey S. Ovall. A posteriori eigenvalue error estimation for a Schrödinger operator with inverse square potential. Discrete and Continuous Dynamical Systems - B, 2015, 20 (5) : 1377-1391. doi: 10.3934/dcdsb.2015.20.1377

[19]

Xing-Bin Pan. An eigenvalue variation problem of magnetic Schrödinger operator in three dimensions. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 933-978. doi: 10.3934/dcds.2009.24.933

[20]

Ihyeok Seo. Carleman estimates for the Schrödinger operator and applications to unique continuation. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1013-1036. doi: 10.3934/cpaa.2012.11.1013

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (373)
  • HTML views (0)
  • Cited by (13)

Other articles
by authors

[Back to Top]